Tags

Type your tag names separated by a space and hit enter

Immune-mediated myopathy related to anti 3-hydroxy-3-methylglutaryl-coenzyme A reductase antibodies as an emerging cause of necrotizing myopathy induced by statins.
Joint Bone Spine. 2014 Jan; 81(1):79-82.JB

Abstract

Immune-mediated necrotizing myopathy (IMNM) associated with statin use and anti 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) antibody is a new and emerging entity that supports a link between statin use and IMNM and raises the questions of distinct clinical phenotypes and treatment strategy. We describe the clinical and histopathological characteristics of a patient and discuss the spectrum of IMNM and statin-induced myopathies. A 65-year-old man was suffering from proximal muscle weakness and elevated CK levels, following exposure to statin therapy. The symptoms worsened despite discontinuation of the drug. At that point, no myositis-specific or -associated antibodies were detected. Malignancy screening did not reveal abnormalities. Muscle biopsy demonstrated a predominantly necrotizing myopathy with minimal lymphocytic infiltrates, MHC class I expression in necrotic muscle fibers, and complement deposition on scattered non-necrotic muscle fibers. Muscle protein analysis by western blot was normal. The patient did not improve with steroid and methotrexate and required monthly intravenous immunoglobulin (IVIG) therapy. Muscle strength gradually improved, CK levels normalized and IVIG were stopped 1 year later. Screening for anti-HMGCR antibodies, not available at the time of presentation, was highly positive. Identification of anti-HMGCR antibodies in statin-exposed patients with myopathy appears to be helpful both for differential diagnosis and for treatment strategy. In patients who did not improve after discontinuation of the statin treatment, a muscle biopsy should be performed as well as screening for anti-HMGCR antibodies. Patients with this disorder require aggressive immunosuppressive treatment.

Authors+Show Affiliations

CHU Clermont-Ferrand, Department of Rheumatology, Hôpital Gabriel-Montpied, 63003 Clermont-Ferrand, France.CHU Clermont-Ferrand, Department of Pathology, Hôpital Gabriel-Montpied, 63003 Clermont-Ferrand, France.Inserm, U905, Normandie University, Rouen, France; Rouen University Hospital, Department of Immunology, Rouen, France.Inserm, U905, Normandie University, Rouen, France.CHU Clermont-Ferrand, Department of Rheumatology, Hôpital Gabriel-Montpied, 63003 Clermont-Ferrand, France.CHU Clermont-Ferrand, Department of Rheumatology, Hôpital Gabriel-Montpied, 63003 Clermont-Ferrand, France. Electronic address: atournadre@chu-clermontferrand.fr.

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

23953224

Citation

Lahaye, Clément, et al. "Immune-mediated Myopathy Related to Anti 3-hydroxy-3-methylglutaryl-coenzyme a Reductase Antibodies as an Emerging Cause of Necrotizing Myopathy Induced By Statins." Joint Bone Spine, vol. 81, no. 1, 2014, pp. 79-82.
Lahaye C, Beaufrére AM, Boyer O, et al. Immune-mediated myopathy related to anti 3-hydroxy-3-methylglutaryl-coenzyme A reductase antibodies as an emerging cause of necrotizing myopathy induced by statins. Joint Bone Spine. 2014;81(1):79-82.
Lahaye, C., Beaufrére, A. M., Boyer, O., Drouot, L., Soubrier, M., & Tournadre, A. (2014). Immune-mediated myopathy related to anti 3-hydroxy-3-methylglutaryl-coenzyme A reductase antibodies as an emerging cause of necrotizing myopathy induced by statins. Joint Bone Spine, 81(1), 79-82. https://doi.org/10.1016/j.jbspin.2013.06.008
Lahaye C, et al. Immune-mediated Myopathy Related to Anti 3-hydroxy-3-methylglutaryl-coenzyme a Reductase Antibodies as an Emerging Cause of Necrotizing Myopathy Induced By Statins. Joint Bone Spine. 2014;81(1):79-82. PubMed PMID: 23953224.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Immune-mediated myopathy related to anti 3-hydroxy-3-methylglutaryl-coenzyme A reductase antibodies as an emerging cause of necrotizing myopathy induced by statins. AU - Lahaye,Clément, AU - Beaufrére,Anne Marie, AU - Boyer,Olivier, AU - Drouot,Laurent, AU - Soubrier,Martin, AU - Tournadre,Anne, Y1 - 2013/08/13/ PY - 2013/05/07/received PY - 2013/06/24/accepted PY - 2013/8/20/entrez PY - 2013/8/21/pubmed PY - 2014/8/29/medline KW - Anti-HMGCR KW - Myositis KW - Necrotizing myopathy KW - Statin SP - 79 EP - 82 JF - Joint bone spine JO - Joint Bone Spine VL - 81 IS - 1 N2 - Immune-mediated necrotizing myopathy (IMNM) associated with statin use and anti 3-hydroxy-3-methylglutaryl-coenzyme A reductase (HMGCR) antibody is a new and emerging entity that supports a link between statin use and IMNM and raises the questions of distinct clinical phenotypes and treatment strategy. We describe the clinical and histopathological characteristics of a patient and discuss the spectrum of IMNM and statin-induced myopathies. A 65-year-old man was suffering from proximal muscle weakness and elevated CK levels, following exposure to statin therapy. The symptoms worsened despite discontinuation of the drug. At that point, no myositis-specific or -associated antibodies were detected. Malignancy screening did not reveal abnormalities. Muscle biopsy demonstrated a predominantly necrotizing myopathy with minimal lymphocytic infiltrates, MHC class I expression in necrotic muscle fibers, and complement deposition on scattered non-necrotic muscle fibers. Muscle protein analysis by western blot was normal. The patient did not improve with steroid and methotrexate and required monthly intravenous immunoglobulin (IVIG) therapy. Muscle strength gradually improved, CK levels normalized and IVIG were stopped 1 year later. Screening for anti-HMGCR antibodies, not available at the time of presentation, was highly positive. Identification of anti-HMGCR antibodies in statin-exposed patients with myopathy appears to be helpful both for differential diagnosis and for treatment strategy. In patients who did not improve after discontinuation of the statin treatment, a muscle biopsy should be performed as well as screening for anti-HMGCR antibodies. Patients with this disorder require aggressive immunosuppressive treatment. SN - 1778-7254 UR - https://www.unboundmedicine.com/medline/citation/23953224/Immune_mediated_myopathy_related_to_anti_3_hydroxy_3_methylglutaryl_coenzyme_A_reductase_antibodies_as_an_emerging_cause_of_necrotizing_myopathy_induced_by_statins_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S1297-319X(13)00160-7 DB - PRIME DP - Unbound Medicine ER -